October 24, 2012
Herbs And Dietary Supplements Can Have Adverse Effects
Lee Rannals for redOrbit.com — Your Universe Online
Researchers reported in the International Journal of Clinical Practice that a number of herbs and dietary supplements can cause harmful drug interactions.
The researchers examined 54 review articles and 31 original studies and found that the greatest harmful problems were caused by interactions between prescribed drugs and herbs and dietary supplements (HDS) that included ingredients like St. John's Wort, magnesium, calcium, iron or ginkgo.
"Consumer use of HDS has risen dramatically over the past two decades," co-author Dr Hsiang-Wen Lin from the College of Pharmacy, China Medical School, Taiwan, said in a statement. "In the USA, for example, it is estimated that more than 50 percent of patients with chronic diseases or cancer use them and that many patients take them at the same time as prescribed medication."
Lin said despite their widespread use, the potential risks associated with combining HDS with other medications include mild-to-severe heart problems, chest pain, abdominal pain and headache.
The literature in the study covered 213 HDS entities and 509 prescribed medications, with 882 HDS-drug interactions described in terms of their mechanisms and severity.
They found that warfarin, insulin, aspirin digoxin and ticlopidine had the greatest number of reported interactions with HDS.
Over 42 percent of the drug interactions were caused by the HDS altering the pharmacokinetics of the prescribed drugs.
The team also found just over 26 percent of the total were described as major interactions. Among the 152 identified contraindications, 16 percent were gastrointestinal, 14 percent were neurological, and 12 percent were adrenal/genitourinary disease.
"Our extensive review clearly shows that some HDS ingredients have potentially harmful drug interactions that are predominately moderate in their severity" Lin said in the release. "It also showed that herbal and botanical remedies were more likely to have documented drug interactions and contraindications than the other dietary supplements, such as vitamins, minerals and amino acids."
Professor Edzard Ernst, Emeritus Professor at the University of Exeter said the authors of the study provide an impressive overview of a fascinating and potentially important subject.
"Survey after survey shows that large proportions of the population are trying 'natural' remedies for illness-prevention, all sorts of ailments, diseases or for states of reduced well-being" he said in the statement. "Most experts therefore agree that the potential for such interactions is substantial.
"Despite this consensus and despite the considerable amount of documented harm generated by such interactions, our current knowledge is still woefully incomplete."
Ernst believes the number of interactions between HDS and prescribed drugs could be under-reported, and may just be the tip of the iceberg.
He said the situation calls for rigorous research, increased awareness of possible HDS prescription interactions by physicians and patients, and greater government control of this public health issue.
"Patients deserve reliable information, and it is our duty to provide it" he said in the statement. "We have to become vigilant and finally agree to monitor this sector adequately. Each individual doctor can contribute to this process by routinely including questions about alternative medicine use in their medical history taking."